Nerve Agents

Nerve AgentsAlthough biological and chemical warfare are the aberration of medical sciences they will be always a subject of military studies as war is an unavoidable condition of the human nature itself.
Although we should always avoid excessive alarmism, the neurologist should be prepared to public health emergencies that are the consequences of neurotoxic weapons. The use of nerve agents in recent conflicts (Iran-Iraq war [1984-1987], Goutha, Damascus [2013]) and bioterrotistic actions (Tokio sarin attacks in 1994 and 1995) validate this assumption. Nerve agents (e.g Sarin, Tabun. VX) are able to cause human death in seconds at very low concentrations. Less than 1 mg of most of these agents can kill a man.
Nerve agents cause an irreversible inhibition of the acetylcholinesterase enzyme (AChE), which, in its turn, enhances massive stimulation of the cholinergic muscarinic and nicotinic receptors, and leads to a life-threatening cholinergic crisis. The vapors enter first in contact with the eyes, resulting in myosis and painful loss of accommodation and dark adaptation. Other early symptoms are conjunctival injection lacrimation, rhinorrhea, salivation, diaphoresis, chest tightness, bronchorrhea and bronchial reactivity with wheezing, and respiratory distress (similarly to an acute asthmatic attack). Bronchorrhea could be so profuse to mime pulmonary edema.
Nerve agents cross easily the alveolar-capillary barrier and systemic cholinergic symptoms manifest promptly (sweating, abdominal cramps, pain, nausea, vomiting, tenesmus, diarrhea, increased bowel movements and urinary incontinence). The cholinergic transmission of the heart and brain (which is particularly rich of acetylcholine receptors) is rapidly affected. The victims manifest bradycardia or tachycardia, hypotension/hypertension and signs of encephalopathy, such as headache, vertigo, dizziness, agitation, confusion, hallucinations, loss of consciousness, seizures and failure of the central respiratory drive with central apnea. Brain dysfunction is mediated by both the altered cholinergic transmission and hypoxia due to respiratory failure. Cholinergic overload on nicotinic receptors induces numbness, fasciculations and muscle twitching (even to a degree that mime convulsions) of the limbs. Tremor has probably a central origin. Successive ATP depletion and probably myonecrosis cause a diffuse flaccid paralysis, which includes the diaphragm muscle.
In war attacks, peripheral and systemic symptoms of nerve agent vapors could manifest almost simultaneously and death can occur in minutes. As these vapors are odorless and colorless, the victims, at the beginning do not fully understand the events, but they notice that other people around are severely ill or near death. Death is generally due to respiratory failure and suffocation. The narratives of survivors, seeing asphyxiating or seizing people around, are chilling.

This entry was posted in Neurotoxicology. Bookmark the permalink.

Leave a Reply